Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2008 (2008), Article ID 190836, 14 pages
http://dx.doi.org/10.1155/2008/190836
Research Article

A Markov Chain Approach to Randomly Grown Graphs

Bioinformatics Research Center, University of Aarhus, Høegh-Guldbergs Gade 10, Building 1090, Århus C 8000, Denmark

Received 29 June 2007; Accepted 3 January 2008

Academic Editor: Rahul Roy

Copyright © 2008 Michael Knudsen and Carsten Wiuf. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. E. Alm and A. P. Arkin, “Biological networks,” Current Opinion in Structural Biology, vol. 12, no. 2, pp. 193–202, 2003. View at Publisher · View at Google Scholar
  2. A.-L. Barabási and R. Albert, “Emergence of scaling in random networks,” Science, vol. 286, no. 5439, pp. 509–512, 1999. View at Publisher · View at Google Scholar · View at MathSciNet
  3. Z. Burda, J. D. Correia, and A. Krzywicki, “Statistical ensemble of scale-free random graphs,” Physical Review E, vol. 64, no. 4, Article ID 046118, 9 pages, 2001. View at Publisher · View at Google Scholar
  4. J. Cork and M. Purugganan, “The evolution of molecular genetic pathways and networks,” Bioessay, vol. 26, no. 5, pp. 479–484, 2004. View at Publisher · View at Google Scholar
  5. T. Evans, “Complex networks,” Contemporary Physics, vol. 45, no. 6, pp. 455–474, 2004. View at Publisher · View at Google Scholar
  6. M. E. J. Newman and J. Park, “Why social networks are different from other types of networks,” Physical Review E, vol. 68, no. 3, Article ID 036122, 8 pages, 2003. View at Publisher · View at Google Scholar
  7. J. Padgett, “Robust action and the rise of the medici,” American Journal of Sociology, vol. 98, no. 6, pp. 1259–1319, 1993. View at Publisher · View at Google Scholar
  8. J. Scott, Social Network Analysis, Sage, Beverly Hills, Calif, USA, 2000.
  9. E. de Silva and M. Stumpf, “Complex networks and simple models in biology,” Journal of the Royal Society Interface, vol. 2, no. 5, pp. 419–430, 2005. View at Publisher · View at Google Scholar
  10. R. Albert and A.-L. Barabási, “Statistical mechanics of complex networks,” Reviews of Modern Physics, vol. 74, no. 1, pp. 47–97, 2002. View at Publisher · View at Google Scholar · View at MathSciNet
  11. B. Bollobas, Random Graphs, Academic Press, New York, NY, USA, 1998.
  12. B. Bollobas and O. Riodan, “Mathematical results on scale-free graphs,” in Handbook of Graphs and Networks, S. Bornholdt and H. Schuster, Eds., pp. 1–34, Wiley & Sons, New York, NY, USA, 2003. View at Google Scholar
  13. S. N. Dorogovtsev and J. F. F. Mendes, “Evolution of networks,” in From Biological Nets to the Internet and WWW, Oxford University Press, Oxford, UK, 2003. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. M. E. J. Newman, “The structure and function of complex networks,” SIAM Review, vol. 45, no. 2, pp. 167–256, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. M. Middendorf, E. Ziv, C. Adams et al., “Discriminative topological features reveal biological network mechanisms,” BMC Bioinformatics, vol. 5, p. 181, 2004. View at Publisher · View at Google Scholar
  16. M. Middendorf, E. Ziv, and C. H. Wiggins, “Inferring network mechanisms: the drosophila melanogaster protein interaction network,” Proceedings of the National Academy of Sciences of the United States of America, vol. 102, no. 9, pp. 3192–3197, 2005. View at Publisher · View at Google Scholar
  17. R. Milo, S. Shen-Orr, S. Itzkovitz, N. Kashtan, D. Chklovskii, and U. Alon, “Network motifs: simple building blocks of complex networks,” Science, vol. 298, no. 5594, pp. 824–827, 2002. View at Publisher · View at Google Scholar
  18. C. Wiuf, M. Brameier, O. Hagberg, and M. P. H. Stumpf, “A likelihood approach to analysis of network data,” Proceedings of the National Academy of Sciences of the United States of America, vol. 103, no. 20, pp. 7566–7570, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  19. F. Chung and L. Lu, Complex Graphs and Networks, vol. 107 of CBMS Regional Conference Series in Mathematics, American Mathematical Society, Providence, RI, USA, 2006. View at Zentralblatt MATH · View at MathSciNet
  20. R. Durrett, Random Graph Dynamics, vol. 20 of Cambridge Series in Statistical and Probabilistic Mathematics, Cambridge University Press, New York, NY, USA, 2006. View at Zentralblatt MATH · View at MathSciNet
  21. O. Hagberg and C. Wiuf, “Convergence properties of the degree distribution of some growing network models,” Bulletin of Mathematical Biology, vol. 68, no. 6, pp. 1275–1291, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  22. A. Raval, “Some asymptotic properties of duplication graphs,” Physical Review E, vol. 68, no. 6, Article ID 066119, 10 pages, 2003. View at Google Scholar · View at MathSciNet
  23. R. V. Solé, R. Pastor-Satorras, E. D. Smith, and T. Kepler, “A model of large-scale proteome evolution,” Advances in Complex Systems, vol. 5, no. 1, pp. 43–54, 2002. View at Google Scholar · View at Zentralblatt MATH
  24. M. P. H. Stumpf, W. Kelly, T. Thorne, and C. Wiuf, “Evolution at the system level: the natural history of protein interaction networks,” Trends in Ecology & Evolution, vol. 22, no. 7, pp. 366–373, 2007. View at Publisher · View at Google Scholar
  25. A. B. Bhan, D. J. Galas, and T. G. Dewey, “A duplication growth model of gene expression networks,” Bioinformatics, vol. 18, no. 11, pp. 1486–1493, 2002. View at Publisher · View at Google Scholar
  26. F. Chung, L. Lu, T. G. Dewey, and D. J. Galas, “Duplication models for biological networks,” Journal of Computational Biology, vol. 10, no. 5, pp. 677–688, 2003. View at Publisher · View at Google Scholar
  27. O. Ratmann, O. Jørgensen, T. Hinkley, M. P. H. Stumpf, S. Richardson, and C. Wiuf, “Using likelihood-free inference to compare evolutionary dynamics of the protein networks of H. pylori and P. falciparum,” PLoS Computational Biology, vol. 3, no. 11, p. e230, 2007. View at Publisher · View at Google Scholar
  28. R. L. Tweedie, “Sufficient conditions for regularity, recurrence and ergodicity of Markov processes,” Mathematical Proceedings of the Cambridge Philosophical Society, vol. 78, pp. 125–136, 1975. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  29. E. Samuel-Cahn and S. Zamir, “Algebraic characterization of infinite Markov chains where movement to the right is limited to one step,” Journal of Applied Probability, vol. 14, no. 4, pp. 740–747, 1977. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  30. C. M. Harris and P. G. Marlin, “A note on feedback queues with bulk service,” Journal of the Association for Computing Machinery, vol. 19, no. 4, pp. 727–733, 1972. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  31. V. Romanovsky, “Note on the moments of a binomial (p+q)n about its mean,” Biometrika, vol. 15, no. 3-4, pp. 410–412, 1923. View at Publisher · View at Google Scholar
  32. D. J. LaCount, M. Vignali, R. Chettier et al., “A protein interaction network of the malaria parasite plasmodium falciparum,” Nature, vol. 438, no. 7064, pp. 103–107, 2005. View at Publisher · View at Google Scholar
  33. A. Wagner, “How the global structure of protein interaction networks evolves,” Proceedings of the Royal Society B, vol. 270, no. 1514, pp. 457–466, 2003. View at Publisher · View at Google Scholar